Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
127 Doctors are Online

Swollen, red, burning sensation in face. Taking RA medication. Any advice?

I have a few health conditions that I need to mention first. I have RA and FM. I was diagnosed with RA almost 11 years ago. Also about 2 years ago I tested positive for TB. I had to go thru the 9 months of antibiotics; however, I have having serve organ failure on them and had to stop at month 7. In addition, I have developed multiple allergies to meds over the years. This is the current list I am on: 1. CLOPIDOGREL (PLAVIX) 75 MG TABLET Instructions: Take 1 tablet by mouth once daily. 2. HYDROMORPHONE ( DILAUDID ) 2 MG TABLET Instructions: Take 1-2 tablets by mouth every 4 hours if needed for pain. 3. SULFASALAZINE (AZULFIDINE EN-TAB) 500 MG EXTENDED-RELEASE TABLET Instructions: 1/d with supper for 2 weeks and then 1 bid with food. 4. METHYLPREDNISOLONE (MEDROL, PAK,) 4 MG TABLET Instructions: Follow instructions on the prescription. 5. METHOTREXATE 25 MG/ML INJECTION Instructions: Inject 25 mg subcutaneous once weekly. indications: rheumatoid arthritis 6.LEUCOVORIN 5 MG TABLET Instructions: Take two tablets by mouth 12 hours after taking methotrexate dose once a week 7.ADALIMUMAB (HUMIRA) 40 MG/0.8 ML INJECTION Instructions: 1`/week 8.PANTOPRAZOLE (PROTONIX) 40 MG TABLET Instructions: Take 1 tablet by mouth once daily. 9.AMPHETAMINE-DEXTROAMPHETAMINE (ADDERALL) 20 MG TABLET Instructions: Take 2 tablets by mouth 2 times daily. For the past 2 – 3 months, I have been experiencing a swollen, red burning sensation in my face, specifically my nose but sometimes I feel the “burning” below my nose and along side of nose (not really in the cheeks but that direction). At times it gets as red as Rudolf and then the swelling increases as well. It’s really becoming problematic because it swells so much that I cannot tolerate wearing my glasses any more. I lost my primary MD due to retirement and trying to find someone that understands the RA meds as well as my long allergy list has proven to be a difficult task. I know I need to see a doctor but daily schedule is pretty chaotic, so I was hoping someone could point me in the right direction. Rheumatologist, EarNoseThroat or Family Practice doc. Any other advice is welcomed too. Thanks for your time!
Asked On : Fri, 21 Sep 2012
Answers:  1 Views:  122
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
Allergist and Immunologist 's  Response
Hello Kipani4,

The list of medications you are on (although quite long) is unfortunately what remains is the standard treatment for RA and also the biologicals like adalimumab that requires MTX to prevent autoantibody generation.
You are quite right in thinking of Allergy with what seems to be rhinitis and occasionally allergenic triggers may become a problem in patients with autoimmune disorders. It would be very helpful if you could remember at the time when the problems started 3 months, if there were any new medications introduced or changed to something else.
However, if I considered drug allergy the top of the list will be hydromorphone that is an opioid analgesic and can cause direct mast cell histamine release WITHOUT any allergy - specific antibodies. There is now a blood test available for those who want to exclude morphine allergy, specific IgE against morphine. Pain killers can also cause direct mast cell degranulation and antihistamines are very helpful. Please see your doctor for an antihistamine prescription that needs to be used for 4-6 weeks after stopping the hydromorphone to see an effect.
Answered: Tue, 25 Sep 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor